Jump to content

Got Really Scared Today


Recommended Posts

I get numbers like that too. The highest I've recorded was 174/152 (I KNOW it has gone higher at times, even measured higher by nurses during pain.) The lowest was 50 over "can't hear anything" (at Vandy.) It is going to happen, especially if you're the HYPER-POTS type, you just constrict and keep constricting. Did you have symptoms when it was that high? What position were you in? During my autonomic testing I got numbers like that too. Try to relax. If this is really odd for you, call your doctor. New symptoms need to be addressed. Your pulse pressure was good, so I don't think you showed hypovolemia. I didn't look at your meds, but the BB will cause you to have the really low BP that you got lying down--it was at peak activation when you took your BP the second time.

It is normal for our BPs to fluctuate, even higher numbers are normal under certain circumstances (valsalva, straining, weight-lifting, etc.) It is only when it stays high all the time, stays low all the time or doesn't change at all that you have serious problems. Don't be scared, call your doc and ask the questions, perhaps your meds are too high. With questionable MCAD you could get some really high numbers when standing. There is one article in the "mother of all MCAD posts" that mentions Postural Hypertension and POTS is a hallmark of MCAD.

Calm and relaxed, calm and relaxed...

((((((((((((((hug)))))))))))))

Jennifer

Link to post
Share on other sites
I get numbers like that too. The highest I've recorded was 174/152 (I KNOW it has gone higher at times, even measured higher by nurses during pain.) The lowest was 50 over "can't hear anything" (at Vandy.) It is going to happen, especially if you're the HYPER-POTS type, you just constrict and keep constricting. Did you have symptoms when it was that high? What position were you in? During my autonomic testing I got numbers like that too. Try to relax. If this is really odd for you, call your doctor. New symptoms need to be addressed. Your pulse pressure was good, so I don't think you showed hypovolemia. I didn't look at your meds, but the BB will cause you to have the really low BP that you got lying down--it was at peak activation when you took your BP the second time.

It is normal for our BPs to fluctuate, even higher numbers are normal under certain circumstances (valsalva, straining, weight-lifting, etc.) It is only when it stays high all the time, stays low all the time or doesn't change at all that you have serious problems. Don't be scared, call your doc and ask the questions, perhaps your meds are too high. With questionable MCAD you could get some really high numbers when standing. There is one article in the "mother of all MCAD posts" that mentions Postural Hypertension and POTS is a hallmark of MCAD.

Calm and relaxed, calm and relaxed...

((((((((((((((hug)))))))))))))

Jennifer

Thanks Fire, this site is so invaluable to me. It's like having a doctor on call 24/7. Really, better than that. A doctor who cares and who KNOWS exactly what we're going through.

Thanks for the in depth explanation. I don't care how many times I've read about this stuff it just DOES NOT sink in. It's like everyday I need to ask the same **** questions.

To answer your questions, yes I had symptoms at the time. I was standing up feeling miserable ( mild low back and shoulder pain) I had only been out of bed about 20 minutes. Felt the usual heavy legs, fatigue, flu like symptoms.

Why if our blood vessels are constricting too much, are we taking zyrtec etc. which constricts further? Grrrrrrrrr I'm so confused.

Dr. Grubb said almost everyone feels better on zyrtec. I asked why. He said because it is a vasoconstrictor.

See what I'm saying? it makes no sense to my POTSY-foggy-oxygen deprived brain! :)

What am I missing?

Thanks again Jen, and I will try to stay calm. (((((hugs right back at ya)))).

Link to post
Share on other sites

Zyrtec is an anti-histamine, I am not sure of it's vasoconstrictive properties. You might try Allegra instead, it works on the CNS less. With MCAD, you should feel better on an antihistamine. Morning BP can fluctuate dramatically! Your body goes into morning-surge-mode and floods the system with catecholamines and other neural stimulants. Keep us posted.

I can't find anything that says that Zyrtec has any vaso-active properties. Try taking it at night instead of morning.

Edited by firewatcher
Link to post
Share on other sites

FIRE! You know that's funny because I could not find anything, anywhere on the net that said that it was vasoconstricting either. Unless it was zyrtec-D. Which i am not taking.

But I am positive he said that. I looked and looked, the day after my appt with him. I even have him on tape saying that. Crazy I know, but I asked him if I could record our session because my memory was so bad. He didn't have a problem with it.

Soooo, just more confusion.

Link to post
Share on other sites

If I recall correctly, histamines are credited with being vasodilators. Blocking them seems to imply resultant tendency toward constriction. But I'd tend to think the doc was presuming a Zyrtec with the "nasal decongestant" ingredient (pseudoeffedrine or phenylephrine) component as others have mentioned. I personally get a positive response to these... just like one can get a mixed positive/negative from caffeine, etc.

There seem to by 20+ influences on the poor little venous sliders/muscles... I'm amazed they ever figure out the "right thing to do" at any moment with all the conflicting signals they get! :)

Link to post
Share on other sites

Eric, YES, I forgot. You are exactly right. Histamine IS a potent vasodilator. Therefore blocking histamine would help. Thanks for the reminder.

Of course no one has "proven" I have excess histamine, like with MCAD, but I'm guessing because zyrtec and the like help a lot of people it doesn't really matter.

Link to post
Share on other sites

Hi,

You may want to ask your doc why he gave you zyrtec. It isn't usually taken for POTS/dysautonomia - though some people here take it for other conditions.

I am glad you are no longer scared about the BP. It is normal to have some high BP readings even for people without POTS. One bad reading could even be a misreading or be aggravated by your being scared. Having that kind of BP as your baseline is more of a problem, but usually even then it takes a while before you would have a heart attack, stroke, etc. - people with high BP like smokers and overweight people don't have heart attacks for years. If so you would have to take beta blockers (or some other medicine) every day - rather than taking it in response to a high reading. My guess is that if you had high baseline BP, a small dose of beta blocker would not have brought your BP back down so low. So talk to your dr, but don't worry! ;)

Link to post
Share on other sites
Hi,

You may want to ask your doc why he gave you zyrtec. It isn't usually taken for POTS/dysautonomia - though some people here take it for other conditions.

I am glad you are no longer scared about the BP. It is normal to have some high BP readings even for people without POTS. One bad reading could even be a misreading or be aggravated by your being scared. Having that kind of BP as your baseline is more of a problem, but usually even then it takes a while before you would have a heart attack, stroke, etc. - people with high BP like smokers and overweight people don't have heart attacks for years. If so you would have to take beta blockers (or some other medicine) every day - rather than taking it in response to a high reading. My guess is that if you had high baseline BP, a small dose of beta blocker would not have brought your BP back down so low. So talk to your dr, but don't worry! ;)

Yogini hi, thanks for replying. What you said about if I had high baseline B/P a small dose of bb would not have brought it down, makes perfect sense to me. I feel much less scared. Thanks.

Link to post
Share on other sites

My BP is all over the place too. About a month ago I kept getting spikes (my highest, while laying was 147/120), now lately it's on the lower side (80/56 while laying). I would definitely ask your doctor about it though. I'm not sure what causes these changes.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...